California, 2009

High Wind in California, March 29, 2009

March 29, 2009 · NWS VEF · 6 events in 3 counties and zones

A Pacific storm system and associated cold front brought high westerly winds ahead of the front, and high northerly winds behind the front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system and associated cold front brought high westerly winds ahead of the front, and high northerly winds behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 29, 10:10 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 29, 10:10 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1110 AM PDT SUN MAR 29 2009

.SYNOPSIS...A STRONG BUT DRY COLD FRONT WILL MOVE SOUTHEAST ACROSS
THE AREA TODAY AND TONIGHT RESULTING IN STRONG AND GUSTY SOUTHWEST
WINDS AHEAD OF THE FRONT AND NORTH WINDS BEHIND THE FRONT THIS
EVENING. GUSTY NORTH WINDS WILL LINGER MONDAY DOWN THE COLORADO
RIVER VALLEY...OTHERWISE A DRY NORTHWEST FLOW ALOFT IS EXPECTED
MONDAY THROUGH WEDNESDAY. TEMPERATURES WILL BE MUCH COOLER MONDAY
BEHIND THE COLD FRONT BUT A WARMING TREND IS EXPECTED TUESDAY AND
WEDNESDAY.
&&

.UPDATE...AFTER LOOKING AT SOME UPSTREAM OBSERVATIONS AND THE NAM12
SURFACE AND THERMAL GRADIENT PROG...DECIDED THAT GUST AROUND 60 MPH
ARE LIKELY WITH AND BEHIND THE COLD FRONT ACROSS MUCH OF SOUTHERN
NEVADA THIS AFTERNOON AND EVENING. UPGRADED MANY WIND ADVISORIES TO
HIGH WIND WARNINGS. WARNING CRITERIA WINDS MAY BE SOMEWHAT BRIEF IN
FAR SOUTHERN NEVADA BUT IT COULD STILL HAVE QUITE AN IMPACT IN SOME
LOCATIONS.
&&

.PREV DISCUSSION... /ISSUED 345 AM PDT SUN MAR 29 2009/

.SHORT TERM...AS CAN BE SEEN ON WATER VAPOR...UPPER TROUGH DIVING
SOUTH ACROSS THE PACNW TO SHIFT EAST DURING THE DAY WITH LOW CENTER
OVER WESTERN WYOMING AROUND 00Z MONDAY AND BROAD TROUGH AXIS OVER
UTAH. ALTHOUGH A SLIGHT CHANCE OF SHOWERS MAY BE SEEN OVER NORTHERN
LINCOLN COUNTY THIS AFTERNOON/EVENING AS TROUGH SHIFTS EAST...MAIN
CONCERN WILL BE WINDS. SURFACE LOW HAS ALREADY FORMED OVER EXTREME
SOUTHERN NEVADA AND IS EXPECTED TO REMAIN ACROSS THE AREA TODAY.
TIGHTENING SURFACE PRESSURE GRADIENTS FROM THE WEST AND NORTH WILL
ALLOW FOR STRONG AND GUSTY SOUTHWEST WINDS ACROSS MUCH OF THE CWA
TODAY WITH WIND ADVISORIES ALREADY ISSUED THROUGH THE EVENING HOURS.
HOWEVER CONCERN IS NOW TRENDING TOWARDS THE FRONTAL PASSAGE ITSELF.
WITH THE SURFACE LOW OVER EXTREME SOUTHERN NEVADA AND GOOD DAYTIME
HEATING...PRESSURE GRADIENTS WILL BE INCREASING RAPIDLY EARLY
EVENING AS COLD FRONT SHIFTS SOUTH ACROSS THE KLAS VALLEY AROUND
03Z. 00Z MODELS INDICATE THAT 10-14MB PRESSURE GRADIENT TO EXIST
BETWEEN KLAS AND KTPH WITH A 10-12 DEG THERMAL GRADIENT AT 700 MB
JUST AHEAD OF THE FRONTAL PASSAGE. LOCAL WIND STUDY PUTS NORTH WIND
GUSTS TO OVER 50 MPH WITH THIS SCENARIO AND POSSIBLY PUSHING GUSTS
INTO THE LOWER 60 MPH RANGE. FOR NOW WILL ISSUE AN ADVISORY FOR
AREAS OF SOUTHERN NEVADA NOT CURRENTLY UNDER AN ADVISORY FOR THE
EVENING HOURS. DAY SHIFT WILL HAVE TO MONITOR GRADIENTS CLOSELY
HOWEVER FOR POSSIBLE UPGRADE. NORTHERLY GRADIENTS TO CONTINUE INTO
MONDAY...ESPECIALLY NORTH WIND PRONE AREAS...HOWEVER DRY NORTHWEST
FLOW ALOFT TO KEEP MOSTLY CLEAR SKIES OVER THE CWA THROUGH TUESDAY.
A WEAK SHORTWAVE WILL BRING INCREASED CLOUDS TUESDAY NIGHT TO THE
NORTHERN PORTION OF THE CWA. TEMPERATURES TODAY WILL CONTINUE TO
WARM UNDER THE SOUTHWEST FLOW/GOOD MIXING THIS AFTERNOON..BUT DROP
AGAIN ON MONDAY DUE TO THE COLD FRONT PASSAGE TONIGHT. TEMPS TO THEN
REBOUND ON TUESDAY.

.LONG TERM...GFS AND ECMWF IN SIMILAR AGREEMENT WITH A SYSTEM
DROPPING THROUGH NORTHEAST NEVADA ON WEDNESDAY. ONCE AGAIN THE MAIN
IMPACT WOULD BE INCREASED WINDS OVER THE CWA ALONG WITH A SLIGHT
CHANCE OF SHOWERS OVER MAINLY LINCOLN COUNTY. UPPER FLOW WILL THEN
BECOME MORE WEST TO SOUTHWEST THURSDAY AHEAD OF YET ANOTHER
SHORTWAVE DROPPING SOUTHEAST OUT OF THE GULF OF ALASKA. THIS SYSTEM
IS TRENDING FURTHER WEST AND IS LIKELY TO BE A STRONGER WIND
PRODUCER ALONG WITH BRINGING IN MUCH COOLER TEMPERATURES BY FRIDAY.
MOST LOCATIONS WILL SEE SOUTHWEST TO WEST WINDS INCREASING INTO THE
BREEZY TO WINDY CATEGORY THURSDAY AFTERNOON WITH STRONGER WINDS JUST
AHEAD OF THE FRONT. WITH STRONG H7 THERMAL PACKING AND A TIGHT
SURFACE PRESSURE GRADIENTS THERE WILL BE THE POTENTIAL OF LOCAL WIND
ADVISORIES. GFS/ECMWF ARE SHOWING A CLOSED UPPER LOW DROPPING INTO
EASTERN NEVADA AND EVENTUALLY INTO THE FOUR CORNERS REGION BY
SATURDAY. THIS WILL KEEP STRONG NORTHERLY WINDS OVER THE AREA ALONG
WITH TEMPERATURES SEVERAL DEGREES BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS ARE EXPECTED TO BE AROUND
12-20KTS THROUGH 18Z BUT INCREASE TO AROUND 20-30KTS BETWEEN
18Z-02Z. A STRONG COLD FRONT WILL MOVE INTO SOUTHERN NEVADA AROUND
02-04Z THIS EVENING BRINGING THE POTENTIAL OF STRONG NORTHERLY WINDS
BEHIND THE FRONT. THE POTENTIAL EXISTS FOR WINDS TO APPROACH 50KTS
IMMEDIATELY BEHIND THE FRONT AND LAST FOR 1-2 HOURS. THIS WILL ALSO
CAUSE BLOWING SAND AND DUST WHICH MAY REDUCE VISIBILITIES TO LESS
THAN 3SM. WINDS WILL GENERALLY BE 20-30KTS BEHIND THE FRONT THROUGH
MID DAY MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL INCREASE THIS MORNING AND BECOME
20-30KTS AFTER 18Z. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
LATE THIS AFTERNOON AND EVENING WITH WINDS POTENTIALLY EXCEEDING
50KTS IMMEDIATELY BEHIND THE FRONT. THIS WOULD ALSO CAUSE
VISIBILITIES TO OCCASIONALLY BE REDUCED TO LESS THAN 3SM. AFTER THE
FRONT WINDS WILL GENERALLY BE 20-30KTS THROUGH MID DAY MONDAY.
&&

.FIRE WEATHER...THE FIRE WEATHER WATCH ISSUED SATURDAY MORNING FOR
MOJAVE COUNTY WAS UPGRADED TO A RED FLAG WARNING SATURDAY AFTERNOON
AND EXPANDED TO INCLUDE THE LAKES/COLORADO RIVER VALLEY FOR TODAY.
STRONG AND GUSTY SOUTHWEST TO WEST WINDS WITH LOW AFTERNOON
HUMIDITIES IN STORE FOR MUCH OF THE DISTRICT TODAY. A SURFACE COLD
FRONT WILL CROSS OVER THE AREA THIS AFTERNOON/EVENING...SWITCHING
THE WINDS TO THE NORTH...WITH COOLER TEMPERATURES AND LOCALLY GUSTY
NORTH WINDS EXPECTED ON MONDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
     FOR NVZ018-019.
     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ466.
     LAKE WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ021.
     HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR NVZ016-017-020-022.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ014-015.
AZ...RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101-102.
     LAKE WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ036.
     WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003.
CA...HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ519.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ520-522>525.
&&

HARRISON/JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 29, 10:17 AM PST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1117 AM PDT SUN MAR 29 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1117 AM PDT SUN MAR 29 2009 /1117 AM MST SUN MAR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. THIS WILL CAUSE VERY STRONG
WINDS...ESPECIALLY THE NORTH WINDS ALONG AND JUST BEHIND THE
FRONT. WIND GUSTS IN THE 40 TO 50 MPH RANGE WILL BE QUITE COMMON
THIS AFTERNOON AND EVENING BUT GUSTS BETWEEN 60 AND 70 MPH ARE
LIKELY AT LEAST BRIEFLY ACROSS MUCH OF SOUTHERN NEVADA. NUMEROUS
WIND ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY NORTHWEST FLOW IS EXPECTED MONDAY THROUGH WEDNESDAY WITH LOCALLY
GUSTY NORTH WINDS...MAINLY DOWN THE COLORADO RIVER...ON MONDAY AND
AGAIN ON WEDNESDAY. SOUTHWEST WINDS WILL INCREASE THURSDAY AHEAD
OF AN APPROACHING STORM SYSTEM. THIS SYSTEM WILL MOVE THROUGH THE
AREA FRIDAY BRINGING ONLY A SLIGHT CHANCE OF SHOWERS TO THE AREA.
STRONG NORTH WINDS ARE LIKELY BEHIND THIS SYSTEM FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE URGED TO REPORT ANY STRONG WIND GUSTS OR LOW VISIBILITIES PER
THE NORMAL SPOTTER GUIDELINES.

In the hours before

Local storm report, Mar 29, 8:46 AM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 AM PDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     NON-TSTM WND GST 5 WSW INDEPENDENCE      36.77N 118.28W
03/29/2009  M74 MPH          INYO               CA   MESONET

            THIS WIND GUST WAS MEASURED AT THE SIERRA ROTORS SITE 1
            AT 5697 FEET.

&&

JH
Local storm report, Mar 29, 8:56 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
956 AM PDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     NON-TSTM WND GST W FIVE MILE RAWS        35.87N 117.92W
03/29/2009  M55.00 MPH       INYO               CA   MESONET

            THIS WIND GUST WAS MEASURED AT THE FIVE MILE RAWS SITE AT
            4150 FEET.

&&

LINDAMAN
Local storm report, Mar 29, 11:54 AM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1254 PM PDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 3 SSW INDEPENDENCE      36.76N 118.23W
03/29/2009  M52 MPH          INYO               CA   MESONET

            THIS WIND GUST WAS MEASURED AT THE SIERRA ROTORS SITE 8
            AT 4724 FEET.

&&

LINDAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 29, 12:20 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence. At the same time, a gust of 70 mph (61 knots) occurred 4 miles SW of Independence.

High Wind, Owens Valley

When
March 29, 12:20 PM PST
Where
Owens Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles WSW of Independence.

High Wind, Western Mojave Desert

When
March 29, 12:25 PM PST
Where
Western Mojave Desert forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at the Barstow-Daggett Airport (KDAG).

High Wind, Western Mojave Desert

When
March 29, 2:55 PM PST
Where
Western Mojave Desert forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 30 miles N of Barstow.

High Wind, Western Mojave Desert

When
March 29, 6:51 PM PST
Where
Western Mojave Desert forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 29 miles SSW of Searles Valley.

High Wind, Owens Valley

When
March 29, 9:02 PM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter

This gust occurred along Highway 395 in Lone Pine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156468, 156469, 156470, 156472, 156474, 156594.